Lightning, Baltimore
- When
- May 21, 10:45 PM EST
- Where
- Baltimore County, Brooklandville
- Reported by
- NEWSPAPER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
A house fire was attributed to lightning.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 9:20 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 PM EDT FRI MAY 21 2004 .UPDATE... BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS PUSHING EAST THRU HEART OF FCST AREA AS OF 02Z. OUTFLOW IS MOVING AHEAD OF CONVECTION ACROSS NRN HALF OF FCST AREA. MORE CELLULAR CONVECTION IS DEVELOPING ACROSS SRN HALF WHERE A DEEP AND EXTENSIVE WELL OF 3000+ J/KG CAPE PERSISTS ON LAPS ANALYSIS. STORMS ARE SLOWER MOVING ACROSS SRN PART OF FCST AREA...POSING MORE OF A HAIL/FLASH FLOOD POTENTIAL PROBLEM. BEHIND THE MCS...A LARGE AREA OF STRATIFORM RAIN WILL ALSO MOVE ACROSS THE HIGHER TERRAIN. WITH WATCH EXPIRATION AT 03Z...WILL OPT TO DELAY UPDATE UNTIL THAT TIME. POP FORECAST WILL BE BASED ON RADAR TRENDS AT THAT TIME. TEMPS STILL LOOK OK FOR NOW. && .PREV DISCUSSION... ISSUED AT 715 PM. 21Z MESOANALYSIS PLACES THE GUST FRONT FROM CENTRAL OHIO INTO NORTHWEST PENNSYLVANIA. MESOLOWS WERE LOCATED EAST OF COLUMBUS OHIO AND SOUTHWEST OF ERIE PENNSYLVANIA. A REMNANT OUTFLOW BOUNDARY WAS LOCATED ACROSS SOUTHERN VIRGINIA. AS THE NORTHERN PORTION OF THE MCS CONTINUES TO RACE ACROSS CENTRAL PENNSYLVANIA...THE MESOLOW WHICH WAS EAST OF COLUMBUS OHIO HAS BEGUN TO SHIFT INTO SOUTHWEST PENNSYLVANIA. THIS MAY BECOME THE NEW NORTHERN BOOKEND TO THE COMPLEX WITH TIME...AS IT CONTINUES ON A EAST-NORTHEAST TREK. IF THE SYSTEM CONTINUES TO SHOW SIGNS OF REORIENTING A BIT EAST-NORTHEAST...TRAINING WILL OCCUR OVER OUR NORTHWEST FORECAST AREA. WITH 1HR MARFC FFG 1.5-2 A SHORT FUSED FLOOD WATCH MAY BE CONSIDERED. SCATTERED STORMS HAVE DEVELOPED AHEAD OF THE LINE ACROSS NORTHERN WEST VIRGINIA...AND ARE BEING INGESTED INTO THE LINE. THIS WILL PRESENT A SHORT TERM TORNADO THREAT WITH TIME...AS ROTATION INCREASES ON THE LEADING EDGE OF THE COMPLEX. LATE AFTERNOON ACARS SOUNDINGS SHOW A UNIFORM MID AND UPPER LEVEL WIND FIELD WHICH WILL CONTINUE THE THREAT OF DAMAGING STRAIGHT LINE WINDS AS THE COLD POOL PUSHES SOUTHEAST. ROGOWSKI ***************622PM FORECAST DISCUSSION*************** .UPDATE... LOOKING UPSTREAM...IT IS READILY APPARENT THAT POP FORECAST FOR TONIGHT IS IN NEED OF A SIGNIFICANT UPWARD ADJUSTMENT. AIR MASS OVER THE OH VALLEY...CENTRAL APPALACHIANS...AND WRN/SRN PARTS OF FCST AREA CONTINUES TO DESTABILIZE IN THE WAKE OF EARLIER MCS ACTIVITY AND AHEAD OF SEVERE LINEAR MCS CROSSING OH RIVER AT TIME. IT WOULD APPEAR THAT THERE IS LITTLE TO STOP MCS FROM MOVING INTO AT LEAST NW QUARTER OF FCST AREA. WILL GO WITH CATEGORICAL POP THERE...TAPERING TO LIKELY OVER EASTERN ZONES AS CONFIDENCE DECREASES THAT MCS WILL HOLD TOGETHER AS IT MOVES INTO PROGESSIVELY STABLE AIR OVER DC/BALTIMORE METRO AREAS. OTHER MINOR CHANGES TO SKY/WIND/TEMP/DEWPOINT WILL ALSO BE MADE. UPDATE WILL BE ISSUED SOON AFTER NEW CONVECTIVE WATCH IS ISSUED...AND AGAIN WHEN WATCH NUMBER 233 EXPIRES. ISSUED AT 253 PM... TONIGHT AND SATURDAY... AFTER OUR MORNING MCS THAT RAN ACROSS THE NORTHERN HALF OF OUR FORECAST AREA...THE BOUNDARY HAS PUSHED TO OUR SOUTH AND WEST. NORTHWEST WINDS RESIDE OVER THE AREA AT THE MOMENT WITH SOMEWHAT DRIER AND MORE STABLE AIR AT THE LOW LEVELS. DIFFERENT DOWN IN CENTRAL VIRGINIA AND POINTS SOUTH WHERE HIGH DEW POINTS AND GOOD INSTAB WILL COMBINE WITH THE BOUNDARY FOR GOOD CONVECTION. SEVERE THUNDERSTORM WATCH WILL SIT OVER THAT AREA UNTIL THIS EVENING. FOR THE REST OF THE NIGHT LOOK FOR LIGHT WINDS. THE BOUNDARY WILL WASH OUT OVERNIGHT AND BY SATURDAY THE SW FLOW WILL RETURN WITH MORE WARM HUMID WEATHER. ONLY TRIGGER AT THE MOMENT SEEMS TO BE A MORNING WEAK SHORT WAVE. AT THE MOMENT IT LOOKS LIKE TRIGGERS FOR AFTERNOON CONVECTION WILL BE LIMITED TO THE RIDGELINES. TRIMMED HIGH TEMPS DOWN TO THE MID TO UPPER 80S. HAVE NOT HIT 90 YET AND SEE NO REASON WHY TOMORROW WILL BE ANY DIFFERENT. .LONG TERM... SATURDAY NIGHT THROUGH FRIDAY... UPPER RIDGE ACROSS THE SOUTHEAST WILL GRADUALLY FLATTEN OUT SATURDAY NIGHT THROUGH MONDAY...AS A SERIES OF SHORTWAVES MOVES THROUGH THE GREAT LAKES INTO NEW ENGLAND. DAYTIME H85 TEMPERATURES WILL CHANGE LITTLE OVER THE PERIOD HOWEVER AND REMAIN NEAR 16 C. HIGH TEMPERATURES SUNDAY AND MONDAY ARE EXPECTED TO BE IN THE 80S. ETA AND GFS MODEL SOUNDINGS INDICATE AFTERNOON CAPES BOTH DAYS IN THE 1000 TO 1500 J/KG RANGE. WITH LITTLE FORCING SFC OR ALOFT TO TRIGGER CONVECTION WILL INCLUDE SCATTERED THUNDERSTORMS EACH AFTERNOON...ESPECIALLY OVER HIGHER TERRAIN. GFS AND ECMWF SHOW A STRONGER TROUGH DEVELOPING OVER THE GREAT LAKES REGION LATE TUESDAY AND WEDNESDAY WITH SFC COLD FRONT CROSSING THE CWA WEDNESDAY PER THE GFS AND WEDNESDAY EVENING PER THE ECMWF. LEE SFC TROUGH AHEAD OF THIS SYSTEM HAS POTENTIAL TO TRIGGER AFTERNOON AND EVENING THUNDERSTORMS TUESDAY. TIMING OF THE COLD FRONT WEDNESDAY IN QUESTION...AS THE OPERATIONAL GFS PUSHES THE TROUGH FARTHER SOUTH THAN MANY OF THE GFS ENSEMBLE MEMBERS. HAVE INCLUDED SCATTERED THUNDERSTORMS WEDNESDAY AND WEDNESDAY EVENING WITH COLD FRONT IN THE VICINITY. LOWERED HIGH TEMPERATURES WEDNESDAY TO NEAR NORMAL...IN THE UPPER 70S TO NEAR 80. H5 TROUGH FORECAST TO SLOWLY LIFT AND MOVE OFF THE EAST COAST BY FRIDAY. KEPT CHANCE OF AFTERNOON THUNDERSTORMS IN THE HIGHER TERRAIN BOTH DAYS FOR NOW...BUT THERE IS A HIGH DEGREE OF UNCERTAINTY LATE IN THE PERIOD. STRONG/SMITH && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. MOORE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT FRI MAY 21 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-221030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 600 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND THE DISTRICT OF COLUMBIA. .DAY ONE... AT 600 PM...A LINE OF DANGEROUS SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST THROUGH PORTIONS OF EASTERN OHIO AND WESTERN PENNSYLVANIA. THIS COMPLEX OF STORMS HAS A LONG HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THESE STORMS ARE MOVING VERY QUICKLY TO THE EAST AND SOUTHEAST AT OVER 50 MPH. THESE STORMS ARE MOVING THROUGH A VERY UNSTABLE AIRMASS OVER OHIO AND WESTERN PENNSYLVANIA. AS THIS COMPLEX OF STORMS MOVES INTO WESTERN MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA...THEY WILL ENCOUNTER A MORE STABLE AIRMASS AND ARE EXPECTED TO WEAKEN SOMEWHAT. HOWEVER...THESE STORMS MAY STILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND PERHAPS LARGE HAIL UP TO THE SIZE OF QUARTERS. IF THIS LINE OF STORMS MAINTAINS ITS INTENSITY...SEVERE THUNDERSTORM WATCHES AND WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE POSSIBLE IN THE AREA AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 948 PM EDT FRI MAY 21 2004 VAZ025-036-037-220300- ALBEMARLE VA-AUGUSTA VA-NELSON VA- 948 PM EDT FRI MAY 21 2004 ...TORRENTIAL RAINS OCCURRING ACROSS CENTRAL VIRGINIA... HEAVY THUNDERSTORMS ARE SLOWLY MOVING SLOWLY EAST ACROSS WEST CENTRAL VIRGINIA. DOPPLER RADAR ALREADY SHOWS LOCATIONS ACROSS SOUTHERN AUGUST COUNTY RECEIVING TWO AND A HALF INCHES OF RAIN. RESIDENTS IN THESE AREAS SHOULD PREPARE FOR POSSIBLE FLOODING. WARNINGS WILL BE ISSUED SHOULD THEY BECOME NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1039 PM EDT FRI MAY 21 2004 MDZ005>007-010-011-013-014-016>018-VAZ055>057-220500- ANNE ARUNDEL MD-CALVERT MD-CARROLL MD-CHARLES MD-HARFORD MD- HOWARD MD-KING GEORGE VA-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- 1039 PM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORMS MOVING THROUGH THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS... AT 1040 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO AT TIMES SEVERE THUNDERSTORMS FROM WESTMINSTER TO WASHINGTON DC TO FREDERICKSBURG. THESE STORMS ARE MOVING TO THE EAST AT 35 MPH AND WILL AFFECT THE BALTIMORE METRO AREA AND SOUTHERN MARYLAND. AS THESE STORMS CONTINUE TO MOVE EAST THEY WILL PRODUCE 40 TO 50 MPH WIND GUSTS...VERY HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE ADDITIONAL WARNINGS ARE NEEDED FOR THESE STORMS. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG RIVERTON 38.95N 78.20W
05/21/2004 WARREN VA EMERGENCY MNGR
3 TREES DOWN ON ROUTE 33
0910 PM TSTM WND DMG CROSS JUNCTION 39.32N 78.29W
05/21/2004 FREDERICK VA EMERGENCY MNGR
COUTNY-WIDE TREES DOWN
&&
MANNINGPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1123 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG MIDDLEBURG 38.97N 77.74W
05/21/2004 LOUDOUN VA EMERGENCY MNGR
TREES DOWNED
0940 PM TSTM WND DMG SHENANDOAH 38.49N 78.62W
05/21/2004 PAGE VA FIRE DEPT/RESCUE
TREES DOWNED ON POWERLINES.
0930 PM TSTM WND DMG DELAPLANE 38.92N 77.92W
05/21/2004 FAUQUIER VA FIRE DEPT/RESCUE
MANY TREES DOWN IN NORTHERN END OF COUNTY.
0925 PM TSTM WND DMG BROADWAY 38.61N 78.80W
05/21/2004 ROCKINGHAM VA FIRE DEPT/RESCUE
TREES DOWNED.
0915 PM TSTM WND DMG WOODSTOCK VA 38.88N 78.52W
05/21/2004 SHENANDOAH VA FIRE DEPT/RESCUE
TREES DOWNED IN WOODSTOCK AND STRASBURG.
0840 PM TSTM WND DMG RIVERTON WV 38.74N 79.44W
05/21/2004 PENDLETON WV AMATEUR RADIO
3 TREES DOWN ON ROUTE 33
0830 PM TSTM WND DMG BERKELEY SPGS 39.63N 78.23W
05/21/2004 MORGAN WV FIRE DEPT/RESCUE
TREES AND POWERLINES DOWNED COUNTYWIDE.
0805 PM TSTM WND DMG BAYARD 39.27N 79.37W
05/21/2004 GRANT WV FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN COUNTYWIDE.
&&
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1128 PM EDT FRI MAY 21 2004 DCZ001-MDZ002>005-009-010-013-VAZ021-025>031-038>042-051>055- WVZ048>055-220445- ALLEGANY MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA- BERKELEY WV-CARROLL MD-CLARKE VA-CULPEPER VA-DISTRICT OF COLUMBIA DC- FAIRFAX VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA- HAMPSHIRE WV-HARDY WV-HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-STAFFORD VA-WARREN VA- WASHINGTON MD- 1128 PM EDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH HAS EXPIRED... SEVERE THUNDERSTORM WATCH NUMBER 241 HAS EXPIRED AT 11PM. ALL SEVERE THUNDERSTORM WARNINGS HAVE EXPIRED AS WELL. FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR NELSON AND AUGUSTA COUNTIES. THE AREA OF SEVERE THUNDERSTORMS HAS WEAKENED...AND HAS MOVED SOUTHEAST OF THE AREA. COMMUNITIES FROM CHARLOTTESVILLE TO FREDERICKSBURG CAN EXPECT THUNDERSTORMS TO LINGER UNTIL MIDNIGHT. IN ADDITION...AN AREA OF SHOWERS...WITH AN OCCASIONAL THUNDERSTORM... OVER THE POTOMAC HIGHLANDS...WILL WEAKEN AS IT TRAVERSES THE AREA OVERNIGHT. MOTORISTS SHOULD BE CAUTIOUS WHEN VENTURING OUT OVERNIGHT. IT IS MORE DIFFICULT TO RECOGNIZE FLOODED ROADWAYS OF STORM DEBRIS LAYING IN ROADWAYS IN THE DARKNESS. HTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG HARPERS FERRY 39.33N 77.74W
05/21/2004 JEFFERSON WV AMATEUR RADIO
TREES DOWNED ON RT 340.
0935 PM TSTM WND DMG CHARLES TOWN 39.29N 77.86W
05/21/2004 JEFFERSON WV AMATEUR RADIO
TREES DOWNED.
0930 PM TSTM WND DMG RIPPON 39.22N 77.90W
05/21/2004 JEFFERSON WV AMATEUR RADIO
TREES DOWNED
0915 PM TSTM WND DMG BERRYVILLE 39.15N 77.98W
05/21/2004 CLARKE VA PUBLIC
TREES DOWNED BLOCKING ROADS
0915 PM TSTM WND DMG BERRYVILLE 39.15N 77.98W
05/21/2004 CLARKE VA AMATEUR RADIO
POWERLINES DOWNED.
0910 PM TSTM WND DMG 1 N BOYCE 39.11N 78.06W
05/21/2004 CLARKE VA AMATEUR RADIO
TREES DOWNED.
0900 PM TSTM WND DMG WINCHESTER 39.17N 78.18W
05/21/2004 CITY OF WINCHESTER VA AMATEUR RADIO
BILLBOARD BLOWN 75 FT.
0900 PM TSTM WND DMG WINCHESTER 39.17N 78.18W
05/21/2004 CITY OF WINCHESTER VA AMATEUR RADIO
POWERLINES DOWNED.
0840 PM TSTM WND DMG 3 N CAPON BRIDGE 39.34N 78.44W
05/21/2004 HAMPSHIRE WV TRAINED SPOTTER
TREES DOWNED.
0840 PM TSTM WND DMG CAPON BRIDGE 39.30N 78.44W
05/21/2004 HAMPSHIRE WV AMATEUR RADIO
TREES DOWNED.
&&
MANNINGThe Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
1 lightning. Local standard time, as filed.
A house fire was attributed to lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396555.